Article Text

Download PDFPDF
Learning from errors
Transient hyperammonaemia in a patient with confusion: challenges with the differential diagnosis
  1. Peter Lawrence Zaki Labib,
  2. Stevan Wing,
  3. Angshu Bhowmik
  1. Department of Respiratory Medicine, Homerton University Hospital, London, UK
  1. Correspondence to Dr Peter Lawrence Zaki Labib, peterlabib{at}hotmail.co.uk

Summary

Hyperammonaemia is often seen in the context of decompensated liver disease. It may also be triggered by stressful medical conditions in adults with partial enzyme deficiencies of the urea cycle. Occasionally, non-hepatic causes can result in hyperammonaemia severe enough to cause symptoms. The authors report the case of a 52-year-old Turkish woman who presented with acute-on-chronic confusion, drowsiness and lethargy. Laboratory investigations revealed hyperammonaemia which had an unclear cause. Although first thought to be secondary to a concurrent urinary tract infection, the high serum ammonia was eventually attributed to her carbamazepine. The authors recommend that doctors should include urinary tract infection and iatrogenic causes in their differential diagnosis in patients with hyperammonaemia and neurological symptoms, especially when this may be misleading in the diagnostic process.

View Full Text

Statistics from Altmetric.com

Footnotes

  • Competing interests None.

  • Patient consent Not obtained.

Request Permissions

If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.